Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 178, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 27, 2004, 2:01 PM CDT for Nemaha County, Richardson County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2004, 2:01 PM CDT (19:01 UTC)
- Expired
- May 27, 2004, 2:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Nemaha County, NE, Richardson County, NE
The radar
The Omaha radar (KOAX), 132 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
966
WUUS53 KOAX 271901
SVROAX
NEC127-147-271945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
201 PM CDT THU MAY 27 2004
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEMAHA COUNTY IN SOUTHEAST NEBRASKA
RICHARDSON COUNTY IN SOUTHEAST NEBRASKA
THIS INCLUDES THE CITY OF FALLS CITY
* UNTIL 245 PM CDT
* AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER AUBURN...OR ABOUT 17 MILES WEST OF ROCK
PORT...MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BROWNVILLE AROUND 215 PM CDT
NEMAHA...STELLA AROUND 220 PM CDT
DAWSON AROUND 225 PM CDT
SHUBERT AROUND 230 PM CDT
VERDON AROUND 235 PM CDT
BARADA...SALEM AROUND 240 PM CDT
LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.
LAT...LON 4046 9569 4035 9597 4000 9579 4000 9534
4023 9550 4032 9563
$$
NIETFELDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:45 AM CDT, 9 hours 16 minutes earlier.
Area forecast discussion, May 27, 4:45 AM CDT, 9 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 445 AM CDT THU MAY 27 2004 .DISCUSSION... SHORT TERM CONCERNS EARLY THIS MORNING...CONVECTION THAT HAS STEADILY DEVELOPED NORTHWARD INTO NE KS AND ISOLD ECHOES IN SE NEB ...STRATUS AND FOG...AND RISK FOR ISOLD TSRA TONIGHT AND FRI NIGHT. BEYOND FRIDAY...CHANCE OF TSRA SAT THROUGH MON AND POTENTIAL FOR HEAVY RAIN AND SEVERE...TEMPERATURES THROUGHOUT THE PERIOD. THE LATEST SURFACE MAP HAS THE FCST AREA IN-BETWEEN FRONTAL SYSTEMS...WITH ONE CENTER OF LOW PRESSURE OVER NRN MN AND A TROF EXTENDING SOUTHWARD INTO NEBRASKA E OF ONL. THE SECOND AREA OF LOW PRESSURE WAS OVER SOUTHWEST KANSAS...WITH THE FRONT DRAPED ACRS SRN KS AND SRN MO. WITH THE SFC TROF...THERE HAVE BEEN A FEW ECHOES OVER NE NEB AND A FEW AHEAD OF THE TROF IN OVER HALL THRU YORK COUNTIES IN CENTRAL NEBRASKA. OF NOTE ON THE STLT 11-3.9 MICRON SATELLITE IMAGERY WAS THAT THE STRATUS WAS MAKING NORTHWARD PROGRESS INTO NE KS AND VISIBILITIES WERE BEGINNING TO COME DOWN AT MCI AND TOP. THE RETURN OF HIGHER DEWPOINTS WAS NOTED YESTERDAY...WITH 1 DEG DEWPOINT SPREADS PROGGED. THE SOUNDING FROM OAX THIS EVENING HAD SOME CAPE (400 J/KG) AND BUFKIT WAS A BIT MORE AGGRESSIVE WITH 700-1000 J/KG DURING THE EVENING. THIS MORNING...CONVECTION HAS DEVELOPED NORTHWARD INTO SE NEBRASKA AND ALSO SOME MID CLOUDS WERE THICKENING OVER CNTRL NEB. RH NOSES INTO SE NEB EARLY THIS AM WITH FAVORABLE THETA-E ADVECTION...AND QUICKLY MOVES INTO SE IA AND MO. THERE WAS ALSO A JET STREAK PASSING THROUGH THE CENTRAL PLAINS. IN ADDITION...LOW CLOUDS AND FOG HAVE PRESSED NORTHWARD AND WILL LIKELY EXPAND THIS MORNING...BEFORE SHIFTING TO THE EAST AND GIVING WAY. ISOLATED -TSRA WERE INCLUDED EARLY ON IN SE NEB AND SW IA. AREAS OF FOG...SOME PATCHY NCNTRL AND SOME DENSE SE WERE MENTIONED. LOOK FOR PARTLY CLOUDY SKIES THIS AFTERNOON AS THE TROF SHIFTS OFF TO THE E WITH NORTHWEST WINDS. HIGHS WERE IN THE 70S WED AND LOOK FOR READINGS TO RANGE FROM THE UPR 70S N TO MID 80S SOUTH. THE PATTERN HAS SOME SUBTLE SHORTWAVE TROF PASSAGES LIKE THE ONE WED EVE. THESE ARE TOUGH TO TIME AND DO NOT GIVE MUCH COVERAGE. THIS AFTERNOON AND TONIGHT...THERE IS ANOTHER JET STREAK WHICH WILL AFFECT NE NEB AND WRN IA AND SOME RH AVAILABLE AND SOME INSTABILITY ...THOUGHT THERE MAY BE ISOLATED -TSRA POSSIBLE NE. FRIDAY MORNING...WAA INCREASES AND THE MID LEVEL RIDGE BUILD. S WINDS TO RETURN HIGHER LEVEL RH TO THE AREA AND SOME CHC OF -TSRA POSSIBLE. HAVE ONLY MENTIONED ISOLD -TSRA NORTH. TEMPERATURES WILL BE TRICKY WITH A MIX OF CLOUDS AND SUN. HAVE HIGHS FRIDAY IN THE 80S. THE LOW LEVEL JET INCREASES FRI AFTERNOON AND EVENING ALONG WITH THE INSTABILITY FROM HEATING DURING THE DAY. COULD SEE A -TSRA IN THE CWA AND INCLUDED A MENTION IN THE SE. BEYOND FRIDAY...A MID LATITUDE TROF ADVANCES EASTWARD INTO THE PLAINS AND A SFC FRONT OVER THE WRN PLAINS MOVES INTO THE CWA. THE STORM PREDICTION CENTER HAS KEPT THE CWA OUT OF THE SLIGHT RISK...HOWEVER...HPC HAS A 1 TO 3 INCH BULLSEYE OF RAINFALL OVER WRN IA WITH THE SLOW MOVING FRONT. WHILE THE ETA FAVORS NE NEBRASKA...THE GFS FAVORS WRN IA. INCREASED POPS FOR SAT AFTERNOON AND SATURDAY NIGHT AND MENTIONED HEAVY RAINFALL IN THE IA ZONES. ERN NEB COULD SEE THE HEAVY RAIN AS WELL...SO WILL NEED TO WATCH THIS. MOST OF THE PRECIPITATION SHOULD HAVE ENDED BY SUN AM...HOWEVER LEFT IN SOME POPS SUN AND MON DUE TO VARIABILITY OF CHC OF RAIN THE LAST COUPLE OF DAYS. ...THUS THE HOLIDAY IS NOT LOOKING AS PESSIMISTIC. TUESDAY THRU THUR HIGHS SHOULD BE IN THE 70S DEPENDING ON HOW BROAD THE TROF OVER SRN CANADA AND THE NORTHERN PLNS IS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL CHANGE TO OMAAFDOAX. THE WMO CODE WILL REMAIN
Hazardous weather outlook, May 27, 12:04 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1204 PM CDT THU MAY 27 2004 IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-065- 066-078-088-089-272300- ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-GAGE- HARRISON IA-JEFFERSON-KNOX-LANCASTER-MADISON-MONONA IA-PIERCE-PLATTE- POTTAWATTAMIE IA-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON- THURSTON-WASHINGTON-WAYNE- 1204 PM CDT THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND WESTERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHEAST NEBRASKA LATE THIS AFTERNOON AND TONIGHT...HOWEVER...SEVERE STORMS ARE NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR MORE THUNDERSTORMS FRIDAY THROUGH MONDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND SATURDAY NIGHT. THESE STORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND ISOLATED TORNADOES. THE STORMS SATURDAY WILL FORM IN THE VICINITY OF A SURFACE FRONT. LOW LEVEL MOISTURE...VERY HIGH INSTABILITY...AND LOW LEVEL VERTICAL WIND SHEAR IN THE VICINITY OF THIS FRONT WILL BE FAVORABLE FOR SUPERCELLS. THE ORIENTATION OF THE FRONT WITH THE UPPER LEVEL WINDS WILL FAVOR HEAVY RAIN...RESULTING FROM STORMS REPEATEDLY MOVING OVER THE SAME AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT. IAZ079-080-090-091-NEZ067-068-090>093-272300- CASS-FREMONT IA-JOHNSON-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA- PAWNEE-RICHARDSON- 1204 PM CDT THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEASTERN NEBRASKA AND FAR SOUTHWESTERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS THIS AFTERNOON MAY PRODUCE LARGE HAIL OR DAMAGING WINDS...MAINLY IN THE SOUTHWEST CORNER OF IOWA BEFORE 4 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR MORE THUNDERSTORMS FRIDAY THROUGH MONDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND SATURDAY NIGHT. THESE STORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND ISOLATED TORNADOES. THE STORMS SATURDAY WILL FORM IN THE VICINITY OF A SURFACE FRONT. LOW LEVEL MOISTURE...VERY HIGH INSTABILITY...AND LOW LEVEL VERTICAL WIND SHEAR IN THE VICINITY OF THIS FRONT WILL BE FAVORABLE FOR SUPERCELLS. THE ORIENTATION OF THE FRONT WITH THE UPPER LEVEL WINDS WILL FAVOR HEAVY RAIN...RESULTING FROM STORMS REPEATEDLY MOVING OVER THE SAME AREA. .SPOTTER INFORMATION STATEMENT... POLLACK
In the hours before
Local storm report, May 27, 12:39 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1239 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND DMG SHENANDOAH 40.76N 95.37W
05/27/2004 PAGE IA LAW ENFORCEMENT
ESTIMATED 70 MPH WINDS TREES AND POWER LINES DOWN
&&
GRIFFISLocal storm report, May 27, 1:02 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
102 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL 3 NW SHAMBAUGH 40.69N 95.08W
05/27/2004 1.00 INCH PAGE IA PUBLIC
&&
SKLocal storm report, May 27, 1:35 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
135 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1225 PM TSTM WND DMG 3 WNW SHENANDOAH 40.78N 95.42W
05/27/2004 FREMONT IA PUBLIC
COMBINATION OF MARBLE SIZED HAIL AND 60 MPH WINDS CAUSED
CONSIDERABLE DAMAGE TO CORN AND SOYBEAN CROPS.
&&
SKNearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.